| Model Number |
1DLMC05 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Abscess (1690); Unspecified Infection (1930); Seroma (2069)
| Date of Event |
08/06/2003
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence". the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material".
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2002 and (b)(6) 2003 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2003 and (b)(6) 2005, additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: seroma, infected mesh, abscess, inflamed abdominal wall mass, constant abdominal pain, pain and suffering.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: repair of recurrent ventral hernia with gore-tex steel mesh.Implant: gore® dualmesh® biomaterial [1dlmc05/01287005; ventral hernia].Implant date: september 3, 2002 (hospitalization unknown).(b)(6) 2002: (b)(6).(b)(6), md.Operative report.Preoperative diagnosis: recurrent ventral hernia.Postoperative diagnosis: recurrent ventral hernia.Anesthesia: general.Indication: patient is a 39-year-old, otherwise healthy female who has had 2 previous repairs of umbilical herniae [sic] primarily.She describes recently a fall, and she feels she may have exacerbated or torn her previous repair.She had a ct scan by her primary care physician which showed a large fascial disruption slightly lateral to the previous umbilical repair.This hernia was evident on valsalva and is symptomatic for her.She desires elective repair.Description of operation: ¿patient was placed in a supine position.Patient¿s abdomen was prepped with betadine solution and then draped.We made our midline incision around the umbilicus with a no.11 scalpel blade.Subcutaneous tissues were then subjected to the cautery, and the fascia was identified.We then scored the fascia and entered the abdomen.Adhesions between the omentum and the anterior abdominal wall were taken down using sharp dissection.Once this was done, palpated the anterior abdominal wall, and could see a defect that was approximately 2 fingerbreadths wide, and it was slightly lateral to the previous umbilical hernia repair.We decided to remove the attenuated fascia in this area with sharp dissection with cautery.We then had good fascial edges throughout the length of the incision.We exposed the fascia by creating a small subcutaneous flap so that we could see approximately 1 inch of fascia circumferentially around the incision.Once this was done, we placed a gore-tex dual mesh into the wounds after it had been washed with bacitracin irrigation.The gore-tex was then sewn to the fascial edges using #1 prolene suture in a running fashion.We used several of these sutures and tied the ends together so as to have a running suture but without relying on only single suturing in case there were any mechanical problems with the suture.Once this was done, we washed the wound with bacitracin irrigation.We oversewed [sic] any small areas of oozing on the subcutaneous flaps with 2-0 vicryl.We then approximated the umbilicus to the fascia and closed the subcu [sic] with a running 3-0 vicryl.The skin was then closed with staples.A pressure dressing was applied as well as an abdominal binder.She tolerated the procedure well.¿ (b)(6) 2002: (b)(6).Implant registry/implant sticker.Surgeon: (b)(6).Implant: gore-tex dualmesh biomaterial.Item#: 1dlmc05.Lot#: 01287005.Implant site: ventral hernia.The records confirm a gore® dualmesh® biomaterial (1dlmc05/01287005) was implanted during the procedure.Relevant medical information: (b)(6) 2003: (b)(6).(b)(6), md.Operative report.Preoperative diagnosis: chronic seroma of the abdominal wall.Postoperative diagnosis: chronic seroma of the abdominal wall.Operative procedure: exploration of the abdominal wall and evacuation of seroma of abdominal wall.Surgeon: (b)(6), md.Anesthesia: general.Indication: the patient is a pleasant 40-year-old female, who underwent a repair of a recurrent abdominal wall hernia with mesh approximately a year ago.She has been plagued with chronic fluid formation along the mesh interface and has had several attempts at aspiration and evacuation of seroma, only to have it recur.She had chronic pain in her right side of her mesh repair and it is suspected that she either has seroma causing this discomfort or a disruption of the mesh in this location.This procedure is for exploration of the abdominal wall.Description of operation: ¿the patient was placed in the supine position.The patient¿s abdomen was prepped with betadine solution and draped.Previous incision was reopened with a #10 scalpel blade.Subcutaneous tissues were dissected with cautery until we got down to the fibrous scar tissue around the mesh.We then elevated flaps 360 degrees around the previous mesh repair.This was done so that we could examine the fascial edges where the mesh was sewn to and ensure that there are no other hernias or defects.Once this was done with cautery dissection we examined the fascia and found it to be intact.There was no evidence of another hernia.The mesh repair was quite well incorporated.There was no evidence of purulent material or infection.There were no sinus tracts.We then removed the scar tissue overlying the mesh with cautery dissection and the seroma lining was excised with sharp dissection.We then inspected the mesh and found it to intact without any holes or tears.The place where the mesh was sewn to the edge of fascia also appeared to be intact and well incorporated without evidence of gaps of fascial defects.We then decided to wash the abdomen wound out with saline and bacitracin irrigation.We left 2 jackson-pratt drains in the subcutaneous flap and closed the subcutaneous tissue with 3-0 vicryl and closed the skin with monocryl in subcuticular closure.She tolerated the procedure well.¿ explant procedure: removal of infected mesh to the abdominal wall and primary closure of the fascial defect.Explant date: (b)(6) 2003 (hospitalization unknown).(b)(6) 2003: (b)(6).(b)(6), md.Operative report.Preoperative diagnosis: infected mesh in the abdominal wall.Postoperative diagnosis: infected mesh in the abdominal wall.Anesthesia: general.Indication: the patient is a 40-year-old female who had undergone previous multiple ventral herniorrhaphies, the last one being done approximately 1-1/12 years ago with gore-tex dual mesh.This was explored recently for persistent pain in the right side of the abdominal wall and no defects were found.The postoperative recovery was uncomplicated, but she has now developed tender, erythematous skin changes overlying a fluid collection sitting on top of the mesh.Infected mesh is suspected.This procedure is for exploration.Description of operation: ¿the patient was placed in the supine position.The patient¿s abdomen was prepped with betadine solution and then draped.The previous incision was elliptically excised with a #10 scalpel blade down to the subcutaneous tissues.Once this was done, the pocket was entered with sharp dissection and green purulent material was evacuated from the abscess cavity.The abscess was contiguous with the gore-tex steel mesh and was located on top of this.Since by definition the mesh was infected, this had to be excised.We did undermining of the subcutaneous tissues until the fascia was exposed 360 degreed around.Once this was done, we excised the mesh by cutting the prolene sutures that were holding it in place and removing the mesh in its entirety.The wound was washed out with saline solution and then the edge of the fascial defect were primarily coapted [sic] with interrupted #1 prolene suture.The wound was then washed out with saline solution and packed open with betadine-soaked gauze and occlusive dressing.She tolerated the procedure well.¿ relevant medical information: (b)(6) 2005: (b)(6).(b)(6), md.Operative report.Preoperative diagnosis: abdominal wall mass.Postoperative diagnosis: abdominal wall mass.Procedure: excision of abdominal wall mass.Anesthesia: general endotracheal anesthesia.Estimated blood loss: 50 ml.Indication for procedure: (b)(6) is a 42-year-old african-american female who had multiple umbilical hernia repairs in the past.The patient presented to my clinic complaining of pain at the lateral aspect of her lower midline abdominal scar.As i was unable to appreciate a discrete mass, a ct scan of her abdomen was obtained which, in fact, did reveal a small inflammatory mass located just to the right of the midline.The patient was offered surgical excision at this time.The risks and benefits of the procedure were discussed with (b)(6) in great detail including the possibility that even after we excise this mass her pain would persist.After careful consideration, (b)(6) has given consent for us to proceed at this time.Operative findings: a 2-cm x 2-cm abdominal wall mass located just to the right of the lower midline incision.Description of procedure: ¿(b)(6) was brought to the operating room.She was identified and placed supine on the operating room table and placed under general endotracheal anesthesia.The patient¿s abdomen was prepped and draped in the usual sterile fashion.An elliptical incision was made encompassing the patient¿s previous lower midline incision and all surrounding scar tissue was excised.Dissection was carried down through the subcutaneous tissues to the anterior fascial layer using electrocautery.Electrocautery was used throughout the entire procedure in order to maintain strict homeostasis.After this tissue had been removed, the patient was noted to have an easily identified inflammatory mass located just to the right of the lower portion of the incision which was the locations most consistent with the patient¿s persistent complaints of pain.This mass was grasped with an allis and excised in its entirety.The specimen was handed off the operative field and sent to pathology for further evaluation.The wound was thoroughly irrigated and again excellent hemostasis was assured using electrocautery where needed.Interrupted 2-0 vicryl sutures were used to reapproximate the deep subcutaneous tissue.The skin was then reapproximated using a running 4-0 vicryl suture.The patient was washed and dried.Sterile dressings were placed.(b)(6) tolerated the procedure well without incident.She was extubated in the operating room and transferred to the recovery room in stable condition.¿ attestation statement: i, (b)(6), md was personally present, scrubbed, assisted, and supervised all aspects of this procedure from beginning to end.(b)(6) 2005: (b)(6).[signature illegible].Progress notes.Subcutaneous seroma status post excision of subcutaneous abdominal wall 2 x 2mass (benign pathology).Wound opened partially, packed with kerlex.Twice a day wet to dry, kerlex dressing changes.(b)(6) 2008: (b)(6).(b)(6), pa-c.Office visit.Presented for evaluation of abdominal pain.Describes musculoskeletal pain on right side of incision, adjacent to umbilicus.Pain is intermittent, crampy, and aggravated by food.Complains of abdominal distention in epigastrium of stomach approximately 30 minutes after meals.Denies nausea, vomiting, or any evidence of obstructive symptoms.She has good appetite and bowels are moving regularly.Weight 188 pound.Exam: well-healed abdominal incision.Right-sided tenderness approximately mid incision with no radiation.Does not have rebound or any guarding.No palpable defect.Assessment/plan: due to intermittent abdominal distention and lower abdominal pain, the patient is instructed to see pain management specialist.Current ct of abdomen and pelvis showed unremarkable findings.Referred to (b)(6) for pain management.(b)(6) discussed the plan with the patient and she agrees to this referral.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.